By Stan Deresinski, MD, FACP, FIDSA

Clinical Professor of Medicine, Stanford University

Dr. Deresinski reports no financial relationships relevant to this field of study.

SYNOPSIS: Early discontinuation of empirically administered antipseudomonal antibiotics may prevent many cases of Clostridioides difficile infection.

SOURCE: Seddon MM, Bookstaver PB, Justo JA, et al. Role of early de-escalation of antimicrobial therapy on risk of Clostridioides difficile infection following Enterobacteriaceae bloodstream infections. Clin Infect Dis 2018; doi: 10.1093/cid/ciy863. [Epub ahead of print].

Seddon and colleagues performed a retrospective cohort study to examine whether early (within 48 hours) de-escalation of empiric antimicrobial therapy in adult patients with monomicrobial bloodstream infection (BSI) due to Enterobacteriales was associated with a reduced incidence of Clostridioides difficile infection (CDI). In the study, 414 patients received empiric antibiotics for > 48 hours, while 394 patients received them for < 48 hours. The most frequently isolated organisms were Escherichia coli (56%) and Klebsiella spp. (21%). The most frequently identified primary sources of bacteremia were the urinary tract (56%) and the abdominal cavity (13%).

Twenty-nine patients developed CDI diagnosed by polymerase chain reaction (PCR) within 90 days of their BSI. After eliminating from consideration patients with incomplete follow-up, the overall incidence of CDI was 4.4%, and 24 of 29 patients had onset during the index hospitalization. CDI occurred 4-27 days (median, 11 days) after BSI.

The incidence of CDI was 7.0% (95% confidence interval [CI], 4.2-9.8%) in those who received empiric antipseudomonal antibiotics for > 48 hours and only 1.8% (95% CI, 0.4-3.2%; log-rank, P = 0.002) in those who received it for < 48 hours.

After propensity adjustment, receipt of antibiotics with antipseudomonal activity for > 48 hours, CDI (HR, 3.38 [95% CI, 1.40-9.47; P = 0.006]), and the presence of end stage renal disease (HR, 4.04 [95% CI, 1.75-8.78; P = 0.002]) were independent risk factors for the development of CDI. A further analysis censored eight (28%) patients in the CDI group because they were inappropriately tested and may have been carriers, but this did not significantly affect the results above.

COMMENTARY

In a retrospective analysis of 37,000 hospitalized patients, receipt of vancomycin, cefepime, piperacillin-tazobactam, or a carbapenem — the last three of which have antipseudomonal activity — were identified as risk factors for the development of CDI.1 This study by Seddon and colleagues provides further evidence that antipseudomonal antibiotics may create a higher risk of CDI development than others that lack that activity, but the reason for this is unclear. It should be noted, e.g., that carbapenems and piperacillin-tazobactam have significant anti-anaerobe activity, a factor that likely is a contributing feature.

Antipseudomonal antibiotics are frequently included in empiric regimens, most often needlessly. The key lesson from this study is that when they are administered for this purpose, these drugs should be discontinued as early as possible, preferably within 48 hours of initiation.

REFERENCE

  1. Harris AD, Sbarra AN, Leekha S, et al. Electronically available comorbid conditions for risk prediction of healthcare-associated Clostridium difficile infection. Infec Control Hosp Epidemiol 2018;39:|297-301.